Alert archive / Mississippi / Flash Flood Watches in 2017
Flash Flood Watch 19, NWS Mobile, AL
NWS Mobile, AL issued this flash flood watch at Jul 24, 2017, 11:29 AM CDT for 5 counties in Mississippi. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2017, 11:29 AM CDT (16:29 UTC)
- Expired
- Jul 24, 2017, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Mobile, AL
- Flood severity
- None
Counties George County, MS, Greene County, MS, Perry County, MS, Stone County, MS, Wayne County, MS
The radar
The Mobile radar (KMOB), 75 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2227 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
362 WGUS64 KMOB 241629 FFAMOB URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Mobile AL 1129 AM CDT Mon Jul 24 2017 ...A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST MISSISSIPPI UNTIL 7 PM CDT... MSZ067-075-076-078-079-250000- /O.NEW.KMOB.FF.A.0019.170724T1629Z-170725T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wayne-Perry-Greene-Stone-George- Including the cities of Waynesboro, Beaumont, New Augusta, Richton, Leakesville, McLain, Wiggins, and Lucedale 1129 AM CDT Mon Jul 24 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING... The National Weather Service in Mobile has issued a * Flash Flood Watch for a portion of southeast Mississippi, including the following areas, George, Greene, Perry, Stone, and Wayne. * Until 7 PM CDT this evening * A very moist airmass combined with weak impulses aloft moving over southeast Mississippi will result in numerous to widespread showers and thunderstorms today. Excessive rainfall in a short period of time could quickly lead to flash flooding along roads, creeks, streams, and low lying areas today, especially over locations where grounds are saturated from recent heavy rains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood watch went out at Jul 24, 6:33 AM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jul 24, 6:33 AM CDT, 4 hours 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 633 AM CDT Mon Jul 24 2017 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 12Z issuance...A chaotic look to the sky this morning with cloud bases at multiple, but higher levels. Some cb/tsra in the vicinity. Environment supports an increased coverage of convection this morning. Lowest bases in tsra mainly MVFR levels with vsby lowering to MVFR, potentially briefly to IFR levels with the passage of any heavier rainfall. Other threats to approaches/departures will be brief strong and erratic convective wind gusts today. /10 && .PREV DISCUSSION... /issued 409 AM CDT Mon Jul 24 2017/ NEAR TERM /Now Through Monday night/...Upper level map analysis shows a long-wave trof positioned from the Great Lakes, southward into the southeast. From the southeast US, a high level shear zone is oriented west southwest to the upper Texas coast. South of this feature, a narrow mid level ridge axis extends from the Bahamas, west into the Gulf. An assessment of deep layer moisture from area raobs at 24.00Z shows precipitable water values ranging from 1.9 to 2.1 inches over the central Gulf coast. The main driver for convection today will be the passage of a series of mid level impulses within the central Gulf coast upper level shear zone, acting on deep layer moisture and a destabilizing environment. A surface focus for storms will also come from interaction of mesoscale boundaries. Considering high levels of deep moisture, lift and instability thru the course of the day, scattered to numerous showers and storms is anticipated. This is consistent with solutions from short range guidance, ensembles, the high resolution HRRR and WRF-ARW. The stronger storms will be efficient in depositing locally heavy rains in a short period of time, brief strong wind gusts and frequent lightning. Could be some mainly nuisance type flooding in the usual low spots and poor drainage areas. Will carry over a chance of storms into the evening, then a gradual southward shift to the coast and offshore late in the night. With the higher coverage of rains expected today and thickening cloud cover, highs mostly in the mid to upper 80s. Overnight lows in the lower to mid 70s inland to mid to upper 70s coast. /10 SHORT TERM /Tuesday Through Wednesday night/...The upper longwave trough over the eastern CONUS squeezes south and east as a large area of high pressure builds northeast from the Four Corners region and into the central Plains. The squeezed trough serves as a source for a series of impulses that are pinched from the main flow and move southwest over the local area, around the eastern periphery of the Plains high circulation. These upper impulses will serve to enhance our otherwise typical summertime convection in an environment characterized by PWATs around or just above 2.0 inches and MLCAPEs around 2000 J/kg. Thus, have opted to keep likely PoPs over much of the area Tuesday afternoon and high-end chance Wednesday. Despite the help from these impulses, a diurnal trend in coverage and intensity should remain dominant, with more numerous and stronger storms occurring during afternoon hours and convection waning (but not ceasing entirely) during overnight hours. Stronger storms will be capable of producing frequent lightning, gusty winds, and locally heavy downpours. With the more numerous showers and storms (and associated cloud cover) during the short term period, high temps should remain somewhat in check, only reaching the upper 80's to around 90 for most areas Tuesday and Wednesday afternoons. Overnight lows will remain muggy, ranging from low to mid 70's inland to upper 70's along the immediate coast. /49 LONG TERM /Thursday Through Sunday/...The long term period is a battle between the strong upper high over the Great Plains and another deepening trough over the eastern CONUS. The GFS and Euro remain in general agreement in depicting a more amplified upper- level pattern setting up late this week into the weekend, with the Plains high shifting back towards the southwestern U.S. and a deep trough digging from the Great Lakes southward into the northern Gulf. If this solution holds true, we would see a return of more typical isolated to scattered summertime convection and hotter temps (low 90's with heat indices around 100 to 105) Thursday and Friday as the upper ridge extending eastward from the Great Plains rotates south over the local area. This would be followed by another round of cooler (upper 80's) and wetter weather over the weekend as the eastern CONUS trough digs south, pushing a weak front through the local area. /49 MARINE...A ridge of high pressure will gradually build across the central Gulf of Mexico this week. A light to moderate westerly wind component generally prevails. Winds, waves and seas locally higher with the passage of storms. Frequent lightning activity likely in and near any of the stronger marine storms. A few waterspouts possible as well. /10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Jul 24, 10:54 AM CDT, 35 minutes before
Hazardous Weather Outlook...UPDATE National Weather Service Mobile AL 1054 AM CDT Mon Jul 24 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-251200- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 1054 AM CDT Mon Jul 24 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Rest of Today and Tonight Storms are forecast to increase in coverage through the course of the day. The stronger storms will likely contain brief strong gusty winds and frequent lightning. A very moist atmosphere will allow today's thunderstorms to bring locally heavy rains to the area. There is an increased risk of flash flooding along and southwest of a Waynesboro, Mississippi to Valparaiso, Florida line into this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty winds, frequent lightning, and locally heavy rains can be expected with the stronger thunderstorms that develop each day. Away from storms, heat indices look to rise to a range of 100 to 105 degrees each afternoon. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is not expected through Sunday. GMZ630>635-650-655-670-675-251200- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 1054 AM CDT Mon Jul 24 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Rest of Today and Tonight Winds, waves and seas locally higher with the passage of storms. Frequent lightning activity likely in and near any of the stronger marine storms with a few waterspouts possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds, waves and seas locally higher with the passage of storms. Frequent lightning activity likely in and near any of the stronger marine storms with a few waterspouts possible as well.
In the hours before
Local storm report, Jul 24, 9:15 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
915 AM CDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLASH FLOOD 10 W WIGGINS 30.88N 89.30W
07/24/2017 STONE MS EMERGENCY MNGR
SECTIONS OF STUMP TEXAS ROAD BLOCKED OFF DUE TO WATER
OVER ROADWAYS.
&&
DJOHNSONLocal storm report, Jul 24, 9:26 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
926 AM CDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD ESE WIGGINS 30.85N 89.13W
07/24/2017 STONE MS EMERGENCY MNGR
STAPP ST BLOCKED OFF WITH WATER OVER ROAD IN WIGGINS, MS.
0830 AM FLASH FLOOD 3 WSW WIGGINS 30.85N 89.18W
07/24/2017 STONE MS EMERGENCY MNGR
DENSON RD BLOCKED OFF WITH STREET FLOODING DUE TO WATER
OVER THE ROAD IN WESTERN WIGGINS, MS
0830 AM FLASH FLOOD 1 SSW WIGGINS 30.85N 89.14W
07/24/2017 STONE MS EMERGENCY MNGR
SECTIONS OF SOUTH MAGNOLIA DR BLOCKED OFF DUE TO WATER
OVER THE ROAD FROM STREET FLOODING.
&&
DJOHNSONThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:32 AM CDT | Areal Flood Advisory | MOB | Stone | 3 hr |
| Jul 24, 7:01 AM CDT | Flash Flood Warning | MOB | Stone | 3 hr |
| Jul 24, 9:56 AM CDT | Flash Flood Warning | MOB | Stone | 6 hr |
| Jul 24, 3:39 PM CDT | Areal Flood Warning | MOB | Stone | 6 hr |
Nearby
Flash Flood Watches in Mississippi, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.